Hail, Chowan
- When
- May 27, 3:40 PM EST
- Where
- Chowan County, 2.87 mi WSW of Meege Xrds
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.220, -76.700
Quarter size hail was reported.
Scattered severe thunderstorms along a frontal boundary produced damaging winds and large hail across portions of northeast North Carolina.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Scattered severe thunderstorms along a frontal boundary produced damaging winds and large hail across portions of northeast North Carolina.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 27, 1:04 PM EST, 2 hours 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 204 PM EDT THU MAY 27 2010 .SYNOPSIS... AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL SETTLE OVER THE AREA THIS AFTERNOON. MEANWHILE...LOW PRESSURE WILL SLOWLY MOVE AWAY FROM THE SOUTHEAST COAST AND OUT TO SEA. A BACKDOOR COLD FRONT DROPS ACROSS THE REGION LATE TONIGHT...AND PUSHES SOUTH INTO NORTH CAROLINA BY LATE FRIDAY. HIGH PRESSURE WILL SLOWLY BUILD DOWN ALONG THE COAST FROM SATURDAY AFTERNOON INTO MONDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... UPR LVL RDG RMNS NW OF FA...PUTTING RGN IN DEEP LYRD NNW FLO. WEAK SFC TROF DVLPS (N-S) INVOF ERN SXNS OF FA THIS AFTN...WHILE BKDR CDFNT SLIDES SWD THRU NRN MDATLC CST RGN (TO ABT SRN NJ BY THIS EVENG). HTG UP THIS AFTN...WHILE SFC DWPTS GENLY AVG IN THE LWR/MID 60S. EXPCTG MOD INSTABILITY THIS AFTN (SFC BASED CAPE 2500-3000 J/KG)...THO WITH LMTD FORCING. K-INDEX RMNG BLO 30. WILL HAVE (AT BEST) ISLTD CNVTV DVLPMNT. HI TEMPS IN THE LWR 90S INLAND...RANGING THRU THE 80S NEAR THE CST. && .SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/... BKDR CDFNT TO CRS THE FA FM NE TO SW TNGT INTO FRI AFTN IN RESPONSE TO RETROGRADING LO PRES INVOF CANADIAN MARITIMES. DIFFICULT TO PINPOINT ACTUAL PLCMNT/TMG OF MVMNT TO FNT. XPCTG BEST CHCS FOR CNVTN OVR INTR SXNS OF FA TNGT...SUGGESTED BY SGFNT INCRS IN K-INDEX (35-40) AND PWS RISING TO ABT 1.75-1.90". THE BETTER INSTABILITY AND CNVTV PTNTL SINKS SWD INTO SCNTRL VA/NCNTRL NC FRI MRNG...W/ STABLE AMS OVR NE 1/2 OF FA. THERE IS SUFFICIENT CONCERN TO INCLD LCLLY HVY RA...AND PSBL SVR IN HWO (FOR)...MNLY ACRS INTR SXNS OF FA (TRANSITIONING S DURG FRI). ONSHR LLVL FLO TO BRING STABLE ATMOS ACRS FA FRI NGT...THEN A GRDL BRKDN ON THE MARITIME AMS XPCTD BY LT SAT. WL HV HIEST POPS (GENLY SHRAS...BUT MAY JUST END UP BEING INTERMITTENT LGT RA/DZ) INLAND. TEMP FCST WL BE TRICKY IN THIS SITU...W/ TRANSITION FM WRM TO MUCH COOLER AMS. LO TEMPS TNGT FM THE U50S ON THE ERN SHR...TO ARND 70 FAR INLAND/SW SXNS OF FA. HI TEMPS ON FRI FM THE 60S NR THE CST...TO L/M80S OVR SCNTRL VA/(FAR) INTR NE NC. RDGS DN INTO THE 50S AND L/M60S FRI NGT...THEN HI TEMPS SAT MNLY FM THE U60S TO L70S SAT. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... DOME OF HIGH PRESSURE WILL BE SITUATED OVER THE NORTHEAST INTO THE NORTHERN MID ATLANTIC REGION EARLY INTO THE PERIOD. FURTHER SOUTH A STALLED OUT BOUNDARY WILL BE DRAPED ACROSS THE TN VLY AND EASTWARD ALONG THE BORDER OF VA/NC. THIS BOUNDARY WILL BE THE FOCUS OF CHCS OF PRECIP TO DVLP OVER THE WKND AND INTO NEXT WITH A SERIES OF SHRTWVS MOVING ALONG IT. MODEL GUIDANCE VARY WITH OVERALL PLACEMENT OF THIS BOUNDARY...WHICH WILL BE KEY TO WHETHER OR NOT PRECIP ACTUALLY DVLPS OVER THE CWA. FOR NOW WILL GO WITH MORE PATTERN RECOGNITION AND KEEP SMALL CHCS GNRLY OVER THE SRN THIRD OF THE CWA. ANOTHER WARM UP DVLPS ERLY NEXT WK AS SW FLOW AT MID LVLS DVLP AHEAD OF A FRONTAL SYSTEM. LOOK FOR A REBOUND IN TEMPS TWRDS THE 90S MON/TUE BEFORE NEXT FRONTAL SYSTEM MID WK. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... VFR CONDS WITH VERY WARM TEMPS PREVAIL ACROSS THE REGION. SOME TSTMS ARE OCCURRING IN FAR WESTERN VA AND EASTERN WVA AT 18Z BUT NO ACTIVITY PRESENTLY THREATENING OUR CWA. HOWEVER...HI INSTABILITY WILL PROVIDE FOR CHC OF SHOWERS AND TSTMS DEVELOPING ACROSS THE REGION THRU THE LATE AFTN AND EVENING. ALSO BKDOOR FRONT MOVG S AND APPROACHING EASTERN SHORE REGION WILL HELP TO ENHANCE CHC OF TSTMS. SATELLITE IMAGERY SHOWING SOME SEA STRATUS MOVG S BEHND FRONT OFF DELMARVA COAST. THIS MAY AFFECT EASTERN SHORE AREA LATE TONIGHT WITH IFR CIGS. FRONT AND PROLONGED EASTERLY FLOW WILL BRING MVFR/IFR CIGS AND -RA OVER THE REGION BY EARLY MRNG. EXPECT FRI WX TO BE PERIODS OF RA...LOW CIGS AND CHC OF TSTMS THRU MOST OF THE DAY AND PERSIST INTO SAT. VFR AND DRY CONDS RETURN FOR SUN AND MON. && .MARINE... SCA OVER COASTAL WATERS REMAINS IN EFFECT UNTIL THIS AFTN...MAINLY FOR SEAS...WHICH SHOULD REMAIN AOA 5 FT THIS MORNING BEFORE GRADUALLY SUBSIDING THIS AFTN. LONGER PERIOD SWELLS ALREADY STARTING TO DROP OFF FOR NORTHERN ZONES...AND WL CONTINUE TO DIMINISH THROUGH THE DAY INTO TONIGHT AS DEEP LOW PRESSURE WELL OFF THE CAROLINA COAST CONTINUES TO PUSH FARTHER OFF SHORE. DEPENDING ON HOW QUICKLY THESE SWELLS DROP OFF...DAY CREW MAY BE ABLE TO CLEAR SOUTHERN TIER OF THE SCA BY MIDDAY. EITHER WAY...LOOK FOR MAINLY NNW FLOW TODAY....BECOMING NE LATE IN THE DAY OVER NORTHERN ZONES AS BACKDOOR FRONT TO THE NORTH GRADUALLY DROPS SOUTH INTO THE NORTHERN MID-ATLANTIC. GRADIENT LOOKS TO BE PRETTY WEAK AHEAD OF THIS FEATURE AND BUFR DATA WOULD SUGGEST SUB-SCA CONDITIONS PERSIST FROM TONIGHT INTO ERY FRIDAY. FRONT WILL CONTINUE TO DROP SOUTH INTO THE REGION ON FRI...AND WNDS COULD BRIEFLY RUN ~20-25KT LT IN THE MORNING INTO THE AFTN WITH THE FRONT...AND WL ACCOUNT FOR POTENTIAL BRIEF PERIOD OF LOW END-SCA DURING THIS PERIOD. FRONT LOOKS TO STALL OUT NEAR THE VA/NC BORDER BY FRIDAY NIGHT/SATURDAY AS HIGH PRES BUILDS INTO THE REGION FROM THE NORTH. WNDS DO LOOK TO DROP OFF AS GRADIENT SLACKENS FRIDAY NIGHT...AND SHOULD REMAIN ENE ~15KT SAT MORNING BEFORE WINDS VEER TO THE ESE SATURDAY AFTN...AND TO THE SSW BY SUNDAY AS HIGH PRESSURE SETS UP OFFSHORE W/ A COLD FRONT APPROACHING FROM THE WEST. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...NONE. NC...NONE. VA...NONE. MARINE...NONE. && SYNOPSIS...ALB/TMG NEAR TERM...ALB/TMG SHORT TERM...ALB LONG TERM...CCW AVIATION...JEF MARINE...MAM/JEF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 411 AM EDT THU MAY 27 2010 MDZ021>025-VAZ049-063-064-072>078-083>086-099-100-280815- DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES- LOUISA-HANOVER-CAROLINE-KING WILLIAM-KING AND QUEEN-ESSEX- WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-NEW KENT-GLOUCESTER- MIDDLESEX-MATHEWS-ACCOMACK-NORTHAMPTON VA- 411 AM EDT THU MAY 27 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO THIS EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED BY TONIGHT. ANY THUNDERSTORMS MAY BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS. ALSO...LOCALLY VERY HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ014>017-031-032-102-VAZ048-061-062-068>071-080>082-088>098-280815- GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-CHOWAN-PERQUIMANS- OUTER BANKS CURRITUCK-FLUVANNA-CUMBERLAND-GOOCHLAND-AMELIA-POWHATAN- CHESTERFIELD-HENRICO-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-SUSSEX- SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON- NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH- 411 AM EDT THU MAY 27 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON OR THIS EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. ANY THUNDERSTORMS MAY BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS. ALSO...LOCALLY VERY HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ650-652-654-656-658-280815- COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO 20 NM- COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM- COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO 20 NM- COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO 20 NM- COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO 20 NM- 411 AM EDT THU MAY 27 2010 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE FROM LATE TODAY THROUGH TONIGHT. ANY THUNDERSTORMS MAY CONTAIN GUSTY WINDS...VERY HEAVY RAIN AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ630>633-280815- CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA- CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA- CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA- CURRITUCK SOUND- 411 AM EDT THU MAY 27 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY...THE SOUTHERN CHESAPEAKE BAY AND CURRITUCK SOUND. .DAY ONE...TODAY AND TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE FROM LATE TODAY THROUGH TONIGHT. ANY THUNDERSTORMS MAY CONTAIN GUSTY WINDS...VERY HEAVY RAIN AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ012-013-030-VAZ060-065>067-079-087-280815- NORTHAMPTON NC-HERTFORD-BERTIE-PRINCE EDWARD-MECKLENBURG-LUNENBURG- NOTTOWAY-BRUNSWICK-GREENSVILLE- 411 AM EDT THU MAY 27 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON OR TONIGHT. ANY THUNDERSTORMS MAY CONTAIN GUSTY WINDS...SMALL HAIL AND LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY...WITH A SLIGHT RISK OF SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
338 PM EDT THU MAY 27 2010
VAZ088>090-092-093-272030-
ISLE OF WIGHT VA-JAMES CITY VA-SOUTHAMPTON VA-SURRY VA-SUSSEX VA-
338 PM EDT THU MAY 27 2010
...A DEVELOPING LINE OF THUNDERSTORMS MOVING TO THE SOUTHEAST...
AT 338 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM SCOTLAND TO ZUNI...OR FROM SURRY
TO 6 MILES NORTHWEST OF WINDSOR...MOVING SOUTHWEST AT 10 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR ZUNI AROUND 345 PM EDT...
ELBERON AROUND 355 PM EDT...
IVOR AROUND 410 PM EDT...
DENDRON AROUND 415 PM EDT...
WAKEFIELD AROUND 430 PM EDT...
EXPECT BRIEF HEAVY DOWNPOURS...SMALL HAIL AND FREQUENT CLOUD TO
GROUND LIGHTNING IN THE PATH OF THESE STORMS. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.
LAT...LON 3665 7699 3688 7707 3714 7704 3722 7692
3721 7690 3722 7679 3723 7680 3725 7687
3733 7674 3719 7675 3722 7679 3717 7675
3708 7676 3685 7668
WAMSLEYSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
354 PM EDT THU MAY 27 2010
NCZ012>014-030>032-272100-
BERTIE NC-CHOWAN NC-GATES NC-HERTFORD NC-NORTHAMPTON NC-PERQUIMANS
NC-
354 PM EDT THU MAY 27 2010
...AN AREA OF THUNDERSTORMS IS DEVELOPING AND MOVING TO THE
SOUTHEAST...
AT 353 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS FROM 9 MILES NORTH OF COMO TO
SUNBURY...OR FROM 6 MILES SOUTH OF COURTLAND TO SUNBURY...MOVING
SOUTH AT 10 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...
TOPSY AROUND 400 PM EDT...
SANDY CROSS AROUND 405 PM EDT...
PEACH AROUND 410 PM EDT...
WHITESTON AROUND 415 PM EDT...
HICKORY CROSSROADS AROUND 420 PM EDT...
EURE AROUND 425 PM EDT...
EXPECT BRIEF HEAVY DOWNPOURS...SMALL HAIL AND FREQUENT CLOUD TO
GROUND LIGHTNING IN THE PATH OF THESE STORMS. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.
LAT...LON 3608 7671 3611 7672 3617 7674 3626 7670
3620 7675 3611 7674 3610 7675 3629 7728
3656 7720 3656 7703 3652 7656 3629 7645
3605 7660
WAMSLEYThe Norfolk radar (KAKQ), 89 km away, was scanning. The volume nearest the first event began at 20:38 UTC.
5 thunderstorm wind, 4 hail, 1 lightning. Local standard time, as filed.
Quarter size hail was reported.
Tree was downed on a house.
Penny size hail was reported.
Half dollar size hail was reported.
Lightning strike caused a house fire.
Quarter size hail was reported.
Wind gust was estimated at 60 mph.
Roof was blown off a trailer.
Tree was downed on a house and car at Webbs Gate Road.
Tree was downed across a road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2010Every state in 2010This day in weather historyWarnings in North Carolina, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233069, 233082, 233074, 233075, 233078, 233077, 233099, 233092, 233094, 233095.